Pseudoephedrine & Mechanism of Action
Pseudoephedrine temporarily relieves nasal congestion due to the common cold, hay fever, or other upper respiratory allergies, and nasal congestion associated with sinusitis. Pseudoephedrine also temporarily relieves sinus congestion and pressure.
Drug Class: Nasal Decongestant
MECHANISM OF ACTION
Pseudoephedrine is a sympathomimetic drug belonging to the phenethylamine and amphetamine chemical classes. Its principal mechanism of action depends on its effects on the adrenergic receptor system, causing vasoconstriction. Pseudoephedrine hydrochloride and its sulfate salts are found in an abundance of over-the-counter medications, either as a single ingredient or in combination with other ingredients, such as anti-histamines, acetaminophen, guaifenesin, nonsteroidal anti-inflammatory drugs, and dextromethorphan.
An alpha and beta agonist properties, and acts as an indirect-acting against (tyramine-like effect)
alpha-receptor effects in the respiratory mucosa produce vasoconstriction, which shrinks swollen nasal mucous membranes; reduces tissue hyperemia, edema, and nasal congestion; and increases nasal airway patency.
Drainage of sinus secretions is increased, and obstructed eustachian ostia may be opened.
Oral decongestants have a prolonged duration of action but do not achieve as high local concentrations compared to topical agents administered in nasal sprays
The most common indication for pseudoephedrine is as a decongestant, for conditions including nasal congestion, sinus congestion, and eustachian tube congestion, as it shrinks swollen nasal mucous membranes and reduces tissue hyperemia and edema. Other uses include vasomotor rhinitis, first-line treatment for priapism, and off-label use for hyperprolactinemia, while veterinarians often use pseudoephedrine off-label to treat incontinence in dogs and cats. In conjunction with other medications, pseudoephedrine is often used to treat allergic rhinitis, croup, sinusitis, otitis media, and tracheobronchitis.
Pseudoephedrine is well absorbed from the gastrointestinal tract within 15–30 min, with peak effect between 30 and 60 min for prompt release dosage forms. Duration of action persists for 4–6 h for noncontrolled release formulations while extended-release capsules may increase the duration of action to 12 h. Pseudoephedrine has been shown to have a mean elimination half-life of 4–6 h, which is dependent on urine pH. The elimination half-life is decreased at urine pH <6 and may be increased at urine pH >8, varying the half-life from 1.9 to 21 h. Approximately 55–75% of the parent drug is excreted unchanged in the urine; the remainder is hepatically metabolized by N-demethylation to an inactive metabolite. A small amount is excreted as the active metabolite, norpseudoephedrine. Pseudoephedrine is 20% protein bound with a volume of distribution of 2.1–3.3 l kg−1
The oral LD50 of pseudoephedrine is 2206mg/kg in rats and 726mg/kg in mice.
Patients experiencing an overdose of pseudoephedrine may present with giddiness, headache, nausea, vomiting, sweating, thirst, tachycardia, precordial pain, palpitations, difficulty urinating, muscle weakness, muscle tension, anxiety, restlessness, insomnia, toxic psychosis, cardiac arrhythmias, circulatory collapse, convulsions, coma, and respiratory failure. Treat overdose with symptomatic and supportive treatment including removal of unabsorbed drug.
Before taking pseudoephedrine
- Tell your doctor and pharmacist if you are allergic to pseudoephedrine, any other medications, or any of the inactive ingredients in the pseudoephedrine product you plan to take. Check the package label for a list of the ingredients.
- Do not take pseudoephedrine if you are taking a monoamine oxidase (MAO) inhibitor such as isocarboxazid, phenelzine, selegiline, and tranylcypromine, or if you have stopped taking one of these medications within the past 2 weeks.
- Tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention medications for diet or appetite control, asthma, colds, or high blood pressure.
- Tell your doctor if you have or have ever had high blood pressure, glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision), diabetes, difficulty urinating (due to an enlarged prostate gland), or thyroid or heart disease. If you plan to take the 24-hour extended-release tablets, tell your doctor if you have had a narrowing or blockage of your digestive system.
- Tell your doctor if you are pregnant, plan to become pregnant, or are breastfeeding. If you become pregnant while taking pseudoephedrine, call your doctor.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking pseudoephedrine.
Pseudoephedrine may cause side effects:
- Pseudoephedrine. Medline Plus website. https://medlineplus.gov/druginfo/meds/a682619.html. Updated August 15, 2017. Accessed October 10, 2017.
- Pseudoephedrine. PubChem website. https://pubchem.ncbi.nlm.nih.gov/compound/pseudoephedrine#section=Clinical-Trials. Accessed October 10, 2017.